Statin Problems? Consider Low Vitamin D

The benefit of statins in high risk patients is unmistakable, but so is the potential for side-effects. In some studies, up to 20% of statin users report adverse reactions, most commonly muscle aches or weakness.

There are many reasons for statin related muscle problems, but one that is commonly missed-and easily fixed – is a low blood level of Vitamin D.

There is an interesting link between Vitamin D and muscle function. Muscles are rich in specialized receptors, or docking stations, for Vitamin D. When blood levels drop too low, the Vitamin D hook-up in those receptors doesn’t happen, and muscle function can suffer.

Muscle irritation is a possible adverse reaction from statins, a problem compounded by low Vitamin D. In several studies, people who develop muscle side-effects from statins had significantly lower Vitamin D levels than those without side-effects.

But problems related to low Vitamin D are easily remedied. In one study of people with low Vitamin D levels and statin related muscle pain, restoring normal levels of Vitamin D allowed 91% of patients to take a statin without side-effects.

Our bodies make Vitamin D in response to sunshine, so levels tend to plummet in the winter, particularly in northern areas. Foods highest in Vitamin D content include dairy products (usually fortified with Vitamin D). Significantly low Vitamin D levels, however, usually require a supplement or prescription.

If you take a statin and suspect a problem-talk to your health care provider. And armed with this information, ask about the possibility of low Vitamin D. There’s no way to know for sure if your level is low without a blood test.

 

References

Statin Intolerance Resolved by Vitamin D Supplementation

The Relationship of Vitamin D Deficiency to Statin Myopathy

 

More Gaples Institute Posts

Share on Facebook Tweet Email Article

Leave a Reply

Your email address will not be published. Required fields are marked *

×
Responsive Menu Clicked Image